MAUDE Adverse Event Report: ETHICON INC. PDS SUTURE 18"(45CM) 4-0 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS SUTURE 18"(45CM) 4-0 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number D8252
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent a bone grafting procedure on (b)(6) 2018 and a suture was used.During surgery, it was found that the needle had been unusually bent when opening the package.The needle was broken at the middle when the surgeon tried to fix it.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Date sent to the fda: (b)(4) 2018.The reported event is not malfunction reportable.Therefore, this medwatch report is not reportable.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 12/26/2018.The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.Investigation summary: it was reported - bending needle.A failed suture needle, was submitted for fractographic evaluation.The component was identified as product code d8252.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.The sample was received for analysis due to bending needle.A needle piece, a needle-suture piece and a suture piece of product code d8252, lot mem493 were returned for evaluation.During the visual inspection of the sample, the needle was breaking in two sections and no bending needle were noted; however, the curve does not conform to the needle specification; since, the tangent was straight resulting in an incorrect curve.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the sample condition, no performance bending needle was observed; however, an incorrect curvature was found.
 
Event or Problem Description

Brand Name
PDS SUTURE 18"(45CM) 4-0 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7905436
Report Number2210968-2018-75958
Device Sequence Number1683026
Product Code NEW
UDI-Device Identifier10705031029644
UDI-Public10705031029644
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Catalogue NumberD8252
Device Lot NumberMEM493
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2018
Initial Date Received by Manufacturer 08/31/2018
Supplement Date Received by Manufacturer08/31/2018
11/29/2018
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date10/10/2018
12/28/2018
Patient Sequence Number1